Alert archive / Mississippi / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 81, NWS Mobile, AL

July 6, 2004Greene County, Perry County, Mississippi

NWS Mobile, AL issued this severe thunderstorm warning at Jul 6, 2004, 2:41 PM CDT for Greene County, Perry County, Mississippi. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2004, 2:41 PM CDT (19:41 UTC)
Expired
Jul 6, 2004, 3:00 PM CDT
In force
19 min
Issued by
NWS Mobile, AL
Area
Counties, with a storm outline in the text

Counties Greene County, MS, Perry County, MS

The radar

The Mobile radar (KMOB), 95 km from the middle of the area, began a volume at 19:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 7.7 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2004-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2155 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2004-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2155 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
821 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-36 m²/s²
0-3 km storm-relative helicity
-29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 061941
SVRMOB
MSC041-111-062000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
241 PM CDT TUE JUL 6 2004

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PERRY COUNTY IN SOUTHEAST MISSISSIPPI
  GREENE COUNTY IN SOUTHEAST MISSISSIPPI

* UNTIL 300 PM CDT

* AT 236 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR SAND HILL...OR ABOUT 15
  MILES NORTHEAST OF NEW AUGUSTA...AND MOVING NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PIAVE BY 255 PM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
TAKE COVER IN A STURDY SHELTER UNTIL THE STORM HAS PASSED.

LAT...LON 3139 8897 3123 8882 3143 8853 3143 8884

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 2:55 AM CDT, 11 hours 46 minutes earlier.

Area forecast discussion, Jul 6, 2:55 AM CDT, 11 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
255 AM CDT TUE JUL 06 2004

.SHORT TERM...GRADUALLY RETURNING TO THE WETTER WEATHER TYPE PATTERN
THAT WE HAVE BEEN EXPERIENCING LATELY. UPPER RIDGING OVER AREA...
WHILE STILL INTACT...WILL WEAKEN TODAY.  THEN THE SYNOPTIC SCALE
UPPER PATTERN BECOMES A LITTLE MORE CONDUCIVE FOR MORE WIDESPREAD
SHOWER AND THUNDERSTORM ACTIVITY WEDNESDAY INTO THURSDAY...MAINLY
DUE TO THE PRESENCE OF A LOW AMPLITUDE MIDLEVEL TROUGH SETTING UP
SHOP JUST TO THE WEST OF THE FCST AREA.  PRECIPITABLE WATER VALUES
WILL ALSO GRADUALLY COME UP THROUGH MIDWEEK RESULTING IN HIGHER
COVERAGES OF AFTERNOON STORMS AS WELL.  00Z MOS POPS JUMPED UP TO
LIKELY CATEGORY FOR WEDNESDAY...AND GOOD CHANCE TO LIKELY FOR
THURSDAY.  WE ALREADY HAVE TREND OF INCREASING POPS MIDWEEK...AND
FOR NOW WILL GO WITH GOOD CHANCE POPS AREAWIDE FOR BOTH DAYS...
ALTHOUGH WOULDNT BE SURPRISED IF WE HAVE TO BUMP TO LIKELY CATEGORY
...ESPESCIALLY ON WEDNESDAY...IF GUIDANCE NUMBERS STAY HIGH.
AFTERNOON MAX TEMPS OF LOW TO A FEW MID 90S STILL EXPECTED TODAY...
BUT CONTINUE TO LOOK AT SLIGHTLY COOLER DAYTIME TEMPS LATER IN THE
WEEK DUE TO MORE CLOUD COVER AND HIGHER POPS.

&&

.EXTENDED...NO CHANGES THIS MORNING.  STILL EXPECT SLIGHTLY LOWER
POPS TOWARD END OF FCST PERIOD WITH NORMAL SUMMERTIME DIURNAL
PATTERN OF MAINLY LATE AFTERNOON AND EARLY EVENING CONVECTION.

&&

.MARINE...LIGHT WEST TO SOUTHWESTERLY FLOW WILL CONTINUE WITH LITTLE
CHANGE IN SEAS.

&&

.FIRE...NO HEADLINES.

&&

.PRELIMINARY TEMPS / POPS...

MOBILE     91 75 89 73 / 40 20 50 30
PENSACOLA  92 76 89 76 / 40 20 50 30
DESTIN     92 76 90 76 / 30 20 50 30
EVERGREEN  94 73 90 72 / 40 20 50 30
WAYNESBORO 92 73 89 72 / 40 20 50 30
CAMDEN     94 73 90 71 / 40 20 50 30

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.

&&

 12/SHEPHERD
Hazardous weather outlook, Jul 6, 5:00 AM CDT, 9 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
500 AM CDT TUE JUL 6 2004

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-061700-
BUTLER AL-CHOCTAW AL-CLARKE AL-COASTAL ESCAMBIA FL-
COASTAL OKALOOSA FL-COASTAL SANTA ROSA FL-CONECUH AL-COVINGTON AL-
CRENSHAW AL-ESCAMBIA AL-GEORGE MS-GREENE MS-INLAND ESCAMBIA FL-
INLAND OKALOOSA FL-INLAND SANTA ROSA FL-LOWER BALDWIN AL-
LOWER MOBILE AL-MONROE AL-PERRY MS-STONE MS-UPPER BALDWIN AL-
UPPER MOBILE AL-WASHINGTON AL-WAYNE MS-WILCOX AL-
500 AM CDT TUE JUL 6 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...SOUTHEAST
MISSISSIPPI AND THE EXTREME WESTERN PORTION OF THE FLORIDA PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

SLIGHTLY DRIER CONDITIONS EXPECTED OVER THE REGION TODAY...BUT
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ...
ESPECIALLY DURING THE AFTERNOON HOURS.  WHILE NO WIDESPREAD SEVERE
WEATHER IS EXPECTED...ATMOSPHERIC CONDITIONS ARE SUCH THAT STRONG
WIND GUSTS AND POSSIBLE HAIL COULD OCCUR WITH SOME OF THE STORMS
THAT DO DEVELOP.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

SCATTERED MAINLY AFTERNOON SHOWERS AND THUNDERSTORMS SHOULD BE
EXPECTED...ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGERS IS NOT
ANTICIPATED THROUGH TONIGHT.

In the hours before

Special weather statement, Jul 6, 2:35 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
235 PM CDT TUE JUL 6 2004

MSZ067-075-076-062015-
PERRY-GREENE-WAYNE-
235 PM CDT TUE JUL 6 2004

...A STRONG THUNDERSTORM IS BEING DETECTED OVER PERRY COUNTY AND
MOVING INTO NORTHWEST GREENE AND SOUTHERN WAYNE COUNTIES...

AT 235 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM ABOUT 5 MILES EAST OF RICHTON...AND MOVING
NORTHEAST AT 25 MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...PIAVE...
MULBERRY...SMITHTOWN...CLARA...CHICORA AND ROBINSON JUNCTION THROUGH
315 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...DANGEROUS CLOUD
TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.

THIS STORM COULD ALSO PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES
IN A SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER
AROUND LOW LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO
WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE
CROSSING.

Nearby

Severe Thunderstorm Warnings in Mississippi, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.